/ /

  • linkedin
  • Increase Font
  • Sharebar

    Rise in erectile dysfunction association with glaucoma

    Vancouver, British Columbia—A recent study found an association between erectile dysfunction (ED) and glaucoma that is not attributed to the use of beta-blocker therapy.  


    History of beta-blockers and ED

    Several studies in the 1980s found that ED was a side effect of systemic and topical beta-blocker therapy.1-4

    “It has been postulated that the sexual dysfunction accompanying β-blockade may be due to a number of mechanisms including: increased α-sympathetic tone causing shunting of blood away from the penis, depression and sedation mediated by the central nervous system, and overall decreased activity of the central nervous sympathetic system,” the study’s authors write.

    Recent news: Marijuana and glaucoma: Practicing post-legalization

    But more recent studies have concluded that there is only a minimal increase in the incidence of sexual dysfunction in patients on beta-blocker therapy—if at all—and that this increase may actually be related to patient knowledge and expectation of this side effect rather than an organic cause, also known as nocebo effect.5-8

    Researchers also say open-angle glaucoma is associated with a higher incidence of ED because of their common risk factors, such as dyslipidemia, systemic hypertension, diabetes, etc.9

    Next: The study

    Colleen E. McCarthy
    Colleen McCarthy is a freelance writer based in the Cleveland area and a former editor of Optometry Times. She is a 2010 graduate of the ...


    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Optometry Times A/V